Indiana, 2009

Hail in Indiana, May 30, 2009

May 30, 2009 · NWS LMK · 1 event in 1 county or zone

Scattered thunderstorms produced mainly small hail across southern Indiana and north central Kentucky. While most reported hail was a half inch in diameter or less one report of three-quarter inch hail came from Perry County in Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms produced mainly small hail across southern Indiana and north central Kentucky. While most reported hail was a half inch in diameter or less one report of three-quarter inch hail came from Perry County in Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 30, 11:03 PM EST, 6 minutes earlier.

Area forecast discussion, May 30, 11:03 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 AM EDT SUN MAY 31 2009

.UPDATE #4...

WE HAVE EXTENDED THE WATCH FOR THE BLUEGRASS REGION UNTIL 2 AM EDT.
THIS WAS DONE WITH COORDINATION BETWEEN SURROUNDING WFOS AND THE
SPC.  UPDATED WCN PRODUCTS ARE OUT AND UPDATED ZONES AND ASSOCIATED
DIGITAL PRODUCTS ARE PROCESSING AND WILL BE TRANSMITTED MOMENTARILY.

CLUSTERS OF STORMS CONTINUE TO MOVE SOUTHEAST ACROSS THE REGION.
ACTIVITY IS BEING FED VIA LOW-LEVEL SW JET ACROSS KY.  ACTIVITY
CONTINUES TO EAT AWAY EXISTING INSTABILITY ACROSS KY.
HOWEVER...SOME UPSTREAM ACTIVITY CONTINUES TO DEVELOP ACROSS
SOUTHWEST INDIANA.

BEST CONVECTION AND COVERAGE LOOKS TO REMAIN OVER THE BLUEGRASS
REGION OF CENTRAL KY FOR THE NEXT SEVERAL HOURS.  STORMS HAVE SHOWN
SIGNS OF PRODUCING LARGE HAIL WHICH HAS PROMPTED A FEW WARNINGS.
ACTIVITY SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS BEFORE
DIMINISHING AS INSTABILITY BECOMES INCREASINGLY MARGINAL.

.UPDATE #3...

EVENING UPDATE TO TAKE AFTERNOON WORDING OUT OF ZONES AND EXTEND
POPS FOR A FEW MORE HOURS TONIGHT.  CONVECTION FINALLY STARTING TO
FIRE OVER SOUTHWEST INDIANA.  SO FAR HAVE HAD A REPORT OF HALF INCH
SIZE HAIL.  WILL CONTINUE TO MONITOR THESE STORMS AS THEY MOVE ESE
FOR POSSIBLE LARGE HAIL PRIMARILY...WITH STRONG WINDS A SECONDARY
THREAT.  FROM LATEST WRF AND RUC MODEL RUNS...THINKING IS THAT THESE
CELLS WILL EVENTUALLY MERGE INTO A SMALL MCS WITH SEVERE CELLS
POSSIBLE ON THE S AND W SIDES.   CONVECTION WILL REMAIN ON THE
STRONG SIDE THROUGH 6Z...THEN MOVE MOSTLY EAST OF THE AREA AND
DECLINE IN STRENGTH AFTER 6Z TONIGHT. WILL CONTINUE WITH THE WATCH
THROUGH MIDNIGHT EDT.

THE REST OF THE FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.

.UPDATE #2...

ALTHOUGH CONVECTION HAS BEEN NONEXISTENT IN THE LMK FORECAST AREA
(FA) OVER THE PAST FEW HOURS...SEVERE SUPERCELLS HAVE BEEN ONGOING
TO OUR N AND NW.  THIS CELLS ARE RIDING ALONG AND NORTH OF A FRONTAL
BOUNDARY STRETCHING FROM ROUGHLY LINCOLN ILLINOIS TO BLOOMINGTON
INDIANA TO PORTSMOUTH OHIO.  STORMS NORTH OF THIS BOUNDARY ARE
MOSTLY ELEVATED POSING A LARGE HAIL THREAT.  HOWEVER...A FEW
CIRCULATIONS HAVE BEEN REPORTED IN THE IND FORECAST AREA.  WILL
CONTINUE TO WATCH A SUPERCELL OVER CLARK COUNTY ILLINOIS AS THIS
CELL HAS HAD A HISTORY OF SEVERE HAIL AND WILL BE THE FIRST MAJOR
CELL TO MAKE IT INTO OUR FORECAST AREA WITHIN A FEW HOURS IF IT
HOLDS TOGETHER.

IN THE WARM SECTION SOUTH OF THE BOUNDARY...A FEW WEAK CELLS HAVE
FIRED OVER SOUTH CENTRAL ILLINOIS AND SW INDIANA.  THESE CELLS
APPEAR MUCH WEAKER AND DO NOT POSE A SEVERE THREAT AT THIS
TIME...BUT WILL CONTINUE TO MONITOR.

GENERALLY ALL CELLS SHOULD BE WEAKENING OVER THE NEXT FEW HOURS AS
THE SUN SETS AND INSTABILITY WANES.  HOWEVER...18Z LOCAL WRF HAS
SUGGESTED THAT CONVECTION WILL STILL BE ONGOING AND SOMEWHAT
ORGANIZED OVER OUR NE FORECAST AREA THROUGH 6Z TONIGHT.
THEREFORE...WILL CONTINUE THE SVR WATCH FOR NORTHERN HALF OF
FORECAST AREA.

&&

.UPDATE #1...

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH ISSUED UNTIL MIDNIGHT EDT
FOR PORTIONS OF SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. STORMS
WERE STARTING TO DEVELOP ACROSS THE BLUEGRASS REGION AND QUICKLY
MOVING TO THE SOUTHEAST. ELSEWHERE ACROSS THE WATCH
AREA...THUNDERSTORM DEVELOPMENT WILL OCCUR OVER THE NEXT HOUR OR TWO
AS A WEAK CAP THAT DEVELOPED FROM EARLIER CLOUD COVER BECOMES
ERODED.  THE MAIN THREAT WILL INITIALLY BE LARGE HAIL AND TRANSITION
TO DAMAGING WINDS AS CELLS ORGANIZE INTO MULTICELL CLUSTERS AND
POSSIBLY SOME SMALL LINE SEGMENTS. STORMS WILL QUICKLY MOVE TO THE
SOUTHEAST AND MOVE OUT OF THE AREA BY MIDNIGHT AS A COLD FRONT MOVES
THROUGH THE AREA AND DRYS OUT THE OUTLOOK AREA.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...

CURRENTLY...CUMULUS CLOUDS WERE BEGINNING TO DEVELOP OVER THE AREA
WITH A SMALL AREA OF SHOWERS MOVING INTO SOUTHERN INDIANA/WEST
CENTRAL KENTUCKY LEFT OVER FROM ACTIVITY THIS MORNING ACROSS CENTRAL
ILLINOIS. THIS WILL CONTINUE TO TRACK QUICKLY TO THE SOUTHEAST AND
PRODUCE SOME LIGHT SHOWERS ALONG THE WAY. FURTHER TO THE WEST AND
NORTHWEST...NOT MUCH WAS SHOWING UP ON RADAR BUT A FEW ECHOES WERE
TRYING TO DEVELOP JUST SOUTHEAST OF SAINT LOUIS AND FURTHER TO THE
NORTHEAST ACROSS WEST CENTRAL ILLINOIS. THIS COULD INDICATE THAT
CONVECTION IS TRYING TO BREAK OUT AND WE COULD START TO SEE
INCREASED THUNDERSTORM ACTIVITY OVER THE NEXT HOUR OR TWO. THE
LIFTED INDEX ACROSS THE OHIO VALLEY AS REACHED AROUND -3 TO -7 ON
THE LATEST MSAS PLOTS AND CAPE HAS INCREASED TO BETWEEN 1500 TO 2000
J/KG BASED ON LATEST LAPS ANALYSIS. THE INSTABILITY AND
MOISTURE...WITH DEWPOINTS IN THE LOW 60S...IS HERE...NOW WE ARE JUST
WAITING ON THE LIFT FROM THE SHORTWAVE TO ARRIVE. WHICH BASED ON THE
LATEST WATER VAPOR APPEARS TO BE NOSING INTO NORTHER ILLINOIS AT
THIS TIME. EXPECT DEVELOPMENT TO INCREASE ACROSS THE REGION THE NEXT
HOUR OR TWO IN RESPONSE TO THESE FACTORS.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS
BUT EXPECT THEM TO BE QUICKLY MOVING OUT OF THE AREA OR WEAKENING BY
SUNSET. ANY STORMS THAT ARE STILL IN THE FORECAST AREA WILL STILL
POSSESS SEVERE POTENTIAL THROUGH EARLY EVENING WITH DAMAGING WINDS
BEING THE MAIN THREAT WITH HAIL BEING A SECONDARY THREAT. GIVEN
STRONG DEEP LAYER SHEAR AND ISOLATED TORNADO WILL BE POSSIBLE BEFORE
SUNSET AS WELL.

A COLD FRONT WILL PUSH THROUGH THE AREA AFTER MIDNIGHT
TONIGHT AND A SURFACE HIGH WILL MOVE EASTWARD THROUGH THE AREA ON
SUNDAY AS AN UPPER LEVEL TROUGH MOVES ONTO THE ATLANTIC COAST.
THEREFORE...EXPECT DEWPOINTS TO LOWER OVERNIGHT SOMEWHAT AND THROUGH
SUNDAY. THIS WILL BRING LOWER RH/S THAN WE HAVE SEEN THE PREVIOUS
FEW DAYS AND CONDITIONS WILL FEEL A LITTLE LESS STICKY DESPITE HIGHS
IN THE UPPER 70S TO AROUND 80 FOR SUNDAY.

SKIES WILL BE PARTLY TO MOSTLY CLOUDY THROUGH LATE EVENING. AS THE
FRONT PASSES CONDITIONS WILL QUICKLY START TO CLEAR OUT AND EXPECT
MOSTLY CLEAR SKIES OVERNIGHT AND PLENTY OF SUNSHINE FOR SUNDAY.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

FCST PERIOD WILL CONSIST OF A FAST W TO NW FLOW OVER THE GREAT LAKES
AND NEW ENGLAND WITH SHORTWAVES ROTATING THRU THE FLOW. THESE WAVES
WILL HELP KEEP AN ACTIVE SFC FRONTAL BOUNDARY ACROSS PARTS OF THE
OHIO VALLEY DURING A PORTION OF THE FCST PERIOD.

FOR SUN NIGHT THRU TUE...UPPER FLOW WILL BACK FROM A NW TO W
DIRECTION. THIS WILL ALLOW SFC HIGH PRESSURE TO MOVE TO OUR E
RESULTING IN A DRY AND WARM W TO SW LOW-LEVEL FLOW. MAX TEMPS MON
AND TUE WILL BE IN THE MID AND UPPER 80S (5-10 DEGREES ABOVE NORMAL)
AND A FEW SPOTS COULD SEE THEIR FIRST 90 DEGREE HIGHS ON TUE.

BY MID WEEK...A SHORTWAVE RACING EWD ACROSS THE GREAT LAKES AREA
SHOULD RE-ESTABLISH A W TO NW FLOW ALOFT...AND ALLOW THE NEXT COOL
FRONT TO PUSH SEWD INTO THE OH VALLEY. THERE IS SOME MODEL
DISCREPANCY WITH THE TIMING AND MOISTURE/PRECIP TRENDS WITH THIS
SYSTEM. NEVERTHELESS...MODELS GENERALLY AGREE WITH THE OVERALL
SYNOPTIC SIGNAL. THIS MEANS A CHANCE OF SHOWERS/TSTMS ALONG AND
EVEN BEHIND THE FRONT ON WED INTO WED NIGHT. 12Z OPERATIONAL GFS
TRIES TO LINGER PRECIP THRU THU...BUT IT APPEARS TO BE AFFECTED BY
POTENTIALLY SPURIOUS SHORTWAVES IN THE FLOW WHICH WOULD SLOW THE
SEWD PUSH OF MOISTURE. 12Z CANADIAN MODEL SHOWS A MORE COHERENT PUSH
OF MOISTURE THRU THE AREA WED NIGHT...POSSIBLY LINGERING INTO EARLY
THU. 00Z ECMWF ALSO LINGERED MOISTURE DOWNSTATE THU MORNING BEFORE
RAPID DRYING SETS IN DURING THE DAY.

CLOUDS AND SHOWER POTENTIAL ALONG WITH PASSAGE OF COOL FRONT WILL
DROP HIGH TEMPS BACK INTO THE MID 70S TO LOWER 80S WED AND THU
(WITHIN A FEW DEGREES OF NORMAL)...BEFORE RISING BACK INTO THE LOWER
80S FRI.

AFTER MID-WEEK SYSTEM PASSES...SFC HIGH PRESSURE WILL BUILD BACK
INTO THE AREA WITH DRY WEATHER LATE THU THROUGH FRI NIGHT. ANOTHER
SYSTEM AND FRONTAL BOUNDARY ARE PROGGED TO APPROACH FROM THE NW BY
LATE NEXT SAT OR SUN.

&&

.AVIATION (00Z TAFS)...

THUNDERSTORMS DEVELOPING ALONG A BOUNDARY ACROSS CENTRAL INDIANA AND
CENTRAL ILLINOIS WILL TRACK TO THE SOUTHEAST THIS EVENING. THESE
STORMS WILL MAINLY AFFECT SDF AND LEX AS A WEAK COLD FRONT REACHES
THESE LOCATIONS BY 06Z. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL
BE GUSTY WIND WITH POSSIBLY SOME HAIL. OVERNIGHT CONVECTION IS
EXPECTED TO WANE AS THIS FRONT DROPS SOUTHWARD TOWARD BOWLING GREEN.
THEREFORE IT LOOKS LIKE BOWLING GREEN WILL STAY DRY TONIGHT. SOME
MVFR CIGS AND VSBYS ARE POSSIBLE TOMORROW MORNING AT LEX AS THE
STORMS MOVE OUT WITH SKIES CLEARING AFTER SUNRISE TOMORROW.

WITH THE FRONTAL PASSAGE THE WINDS WILL SLOWLY SHIFT TO THE
NORTHWEST AT ALL TAF SITES BY 15Z TOMORROW WITH VFR CONDITIONS
EXPECTED THROUGH THE DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT FOR PORTIONS OF
THE BLUEGRASS REGION OF CENTRAL KY UNTIL 200 AM EDT SUNDAY.
IN...NONE.

UPDATE........MJ
SHORT TERM....LS
LONG TERM.....TWF
AVIATION......EES
Hazardous weather outlook, May 30, 8:39 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 PM EDT SAT MAY 30 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
939 PM EDT (839 PM CDT) SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH AROUND MIDNIGHT
EDT. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...WITH
DAMAGING WINDS A SECONDARY THREAT. IN ADDITION...AN ISOLATED
TORNADO CAN NOT BE RULED OUT. AS WITH ANY THUNDERSTORMS...PERIODS
OF HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE REGION. IT IS TOO
EARLY TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. HOWEVER
ANY STORM COULD PRODUCE BRIEF HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF LARGE HAIL...WIND
DAMAGE...OR ROTATION TO THE NATIONAL WEATHER SERVICE AS SOON AS
POSSIBLE THIS EVENING.

LS/TWF/AML

In the hours before

Special weather statement, May 30, 10:24 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1124 PM EDT SAT MAY 30 2009

KYZ028-053-310345-
HARDIN-LARUE-
1124 PM EDT SAT MAY 30 2009

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS AFFECTING
HARDIN AND LARUE COUNTIES...

AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF LEITCHFIELD AND MOVING
SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
81 AND 91.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 123 AND 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

NF
Local storm report, May 30, 10:31 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 PM EDT SAT MAY 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             EMINENCE                38.37N  85.17W
05/30/2009  E0.50 INCH       HENRY              KY   LAW ENFORCEMENT

&&

EVENT NUMBER LMK0900452

FOSTER
Special weather statement, May 30, 10:38 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 PM EDT SAT MAY 30 2009

KYZ031-033>036-040-042-310430-
BOURBON-FRANKLIN-HENRY-OLDHAM-SCOTT-SHELBY-WOODFORD-
1138 PM EDT SAT MAY 30 2009

...STRONG STORMS WITH HEAVY RAIN AND POSSIBLY SMALL HAIL MOVING INTO
THE BLUEGRASS...

AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 16 MILES NORTHEAST OF
FRANKFORT TO 16 MILES NORTHEAST OF LOUISVILLE...MOVING SOUTHEAST AT
35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND POSSIBLY SMALL
HAIL...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR SHELBYVILLE AROUND 1205 AM EDT.
  NEAR GEORGETOWN AROUND 1230 AM EDT.

THESE STORMS WILL ALSO BE...
  NEAR CROPPER AROUND 1145 PM EDT.
  NEAR TODDS POINT AROUND 1150 PM EDT.
  NEAR CHESTNUT GROVE AROUND 1155 PM EDT.
  NEAR OXFORD AROUND MIDNIGHT EDT.
  NEAR STAMPING GROUND AROUND 1205 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

13
Special weather statement, May 30, 10:52 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 PM EDT SAT MAY 30 2009

KYZ028-053-063-064-310415-
GREEN-HARDIN-HART-LARUE-
1052 PM CDT SAT MAY 30 2009

...STRONG THUNDERSTORM AFFECTING SOUTHERN HARDIN...NORTHERN HART AND
SOUTHERN LARUE COUNTIES...

AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HODGENVILLE...OR 46 MILES
NORTHEAST OF BOWLING GREEN...AND MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
71 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

NF
Special weather statement, May 30, 11:04 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 AM EDT SUN MAY 31 2009

INZ083-084-089-310430-
CRAWFORD-DUBOIS-PERRY-
1104 PM CDT SAT MAY 30 2009

...STRONG THUNDERSTORM WITH HEAVY RAIN AND POSSIBLE SMALL HAIL
AFFECTING SOUTHERN DUBOIS...NORTHERN PERRY AND SOUTHERN CRAWFORD
COUNTIES....

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF SANTA CLAUS...OR 29 MILES
NORTHEAST OF ROCKPORT...AND MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

NF
Special weather statement, May 30, 11:09 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EDT SUN MAY 31 2009

KYZ042-043-310445-
BOURBON-NICHOLAS-
1209 AM EDT SUN MAY 31 2009

...STRONG STORM WITH SMALL HAIL AFFECTING BOURBON AND NICHOLAS
COUNTIES...

AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PARIS...MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND SMALL HAIL ARE EXPECTED
WITH THIS STORM.

LITTLE ROCK AND EAST UNION ARE IN THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

13

The radar

The Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
May 30, 11:09 PM EST
Where
Perry County, Bristow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -86.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174921.